Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 10, NWS Midland/Odessa, TX

March 24, 2018

NWS Midland/Odessa, TX issued this red flag warning at Mar 24, 2018, 3:25 AM MDT. It took effect at Mar 24, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2018, 3:25 AM MDT (09:25 UTC)
In effect from
Mar 24, 2018, 12:00 PM MDT
Expired
Mar 24, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

904 
WWUS84 KMAF 240925
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
425 AM CDT Sat Mar 24 2018

......RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 
MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST 
NEW MEXICO PLAINS...

.Critical fire weather conditions are expected to return this
afternoon across the Southeast New Mexico Plains due to
unseasonably warm temperatures around 10 to 15 degrees above
normal and continued very dry conditions. Light winds will shift
to the southwest this afternoon and become gusty, with elevated
winds expected to continue into early this evening before
conditions gradually improve.

NMZ114-TXZ057-074-258-241030-
/O.CAN.KMAF.FW.A.0011.180324T1800Z-180325T0200Z/
Guadalupe Mountains-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-
425 AM CDT Sat Mar 24 2018 /325 AM MDT Sat Mar 24 2018/

...FIRE WEATHER WATCH IS CANCELLED FOR THE GUADALUPE
MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND THE
DAVIS/APACHE MOUNTAINS...

Critical fire weather conditions are not expected to develop this
afternoon, thus the Watch has been cancelled. 

$$

NMZ115-242200-
/O.UPG.KMAF.FW.A.0011.180324T1800Z-180325T0200Z/
/O.NEW.KMAF.FW.W.0010.180324T1800Z-180325T0200Z/
Southeast Plains-
325 AM MDT Sat Mar 24 2018

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 8 PM MDT 
THIS EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from noon today to 8 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* WIND...Southwest 20 to 25 mph with higher gusts.

* HUMIDITY...10% to 15%.

* Fire Danger...High to very high.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Obey burn bans, and do not throw cigarettes onto the ground or
  out of a moving vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
444 
WWUS84 KMAF 242030
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
330 PM CDT Sat Mar 24 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR 
MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW 
MEXICO PLAINS...

.High fire danger with windy and dry conditions have combined to 
result in critical conditions this afternoon across the Southeast 
New Mexico Plains. 

NMZ115-250200-
/O.CON.KMAF.FW.W.0010.000000T0000Z-180325T0200Z/
Southeast Plains-
230 PM MDT Sat Mar 24 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR THE SOUTHEAST NEW MEXICO PLAINS...

* WIND...Southwest 20 to 25 mph with higher gusts.

* HUMIDITY...10% to 15%.

* Fire Danger...High to very high.

* IMPACTS...Obey burn bans, and do not throw cigarettes onto the
  ground or out of a moving vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm 
temperatures will increase potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 11:44 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 23, 11:44 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1244 AM CDT Sat Mar 24 2018

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail the next 24 hours. Winds will
generally remain around 12kt or less, except for CNM and HOB,
where southwesterly winds could gust to around 20-25kt this
afternoon, and up to 25-30kt for a few hours after 25/00Z.
Increasing clouds are expected, with ceilings around 10kft-12kft
by the end of the forecast period.

&&

.PREV DISCUSSION... /issued 920 PM CDT Fri Mar 23 2018/

DISCUSSION...
Update to remove Red Flag Warning headlines.

FIRE WEATHER...
Critical fire wx concerns have abated and the warning has been
allowed to expire. We opted to leave the watch in effect instead
of upgrade due to uncertainty of wind and possibility of extensive
cloud cover Sat. Fuels are still right around critically dry
levels.

PREV DISCUSSION... /issued 600 PM CDT Fri Mar 23 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
Dryline is e of all sites except MAF and is trying to push thru
here, but it won't make it much farther e. Even though MAF will
be on e side of the dryline overnight the low level moisture is
shallow and we are not expecting any morning low clouds. Winds
will decrease by 03Z with a SW-NW component before sunrise. Wind
expected to increase after 21Z Sat, moreso at CNM.

PREV DISCUSSION... /issued 337 PM CDT Fri Mar 23 2018/

DISCUSSION...
Upper level clouds over the CWA have suppressed winds and temps
this afternoon. Expecting a few more breaks tomorrow allowing
highs to increase some over today though not by much. A broad
ridge currently over West Texas will gradually move east causing
upper steering flow to become westerly, then southwesterly next
week as an upper low digs into the southwestern U.S. Westerly
flow will keep us dry, but southwesterly flow ahead of the low
should pull low level moisture back into the CWA and combined
with a weak short wave on Monday, will increase rain chances,
especially in our eastern counties. The low will bring a strong
cold front Tuesday dropping temps back below normal. Most models
are developing precip in the cold air behind the front, but are in
poor agreement as to its location and timing so have kept PoPs
low during this time frame. Late next week will see temperatures
rebounding back to near normal before the next front arrives.

Hennig

FIRE WEATHER...
Dryline is slowly moving east leaving critical fire wx conditions
in its wake, although high clouds are taking the edge off some.
By early evening critical fire wx conditions will abate. Then our
focus will shift to far western areas for Sat, but again more
clouds. Still RFTI of 3-4 across parts of SE NM/GDP Mtns, possibly
Davis Mtns does indicate that the wx will support heighted fire
wx concerns Sat. We will reevalute conditions this evening when we
update and may upgrade to a warning then?

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  89  60  83 /   0   0  20  40
Carlsbad                       57  86  53  80 /  10   0   0   0
Dryden                         62  92  61  90 /   0   0  20  20
Fort Stockton                  59  88  60  84 /   0   0  10  10
Guadalupe Pass                 54  76  51  71 /  10   0   0   0
Hobbs                          57  82  52  76 /  10   0  10   0
Marfa                          50  79  51  77 /   0   0  10  10
Midland Intl Airport           59  87  60  82 /   0   0  10  20
Odessa                         61  86  59  82 /   0   0  10  20
Wink                           61  88  58  83 /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from Saturday afternoon through late Saturday
     night for Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from this afternoon through this evening for
     Davis/Apache Mountains Area-Guadalupe Mountains-Van Horn
     and Highway 54 Corridor.

     High Wind Watch from Saturday afternoon through late Saturday
     night for Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 23, 8:21 PM MDT, 7 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
921 PM CDT Fri Mar 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250230-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
921 PM CDT Fri Mar 23 2018 /821 PM MDT Fri Mar 23 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Critical fire weather conditions are possible again Saturday
afternoon and evening, particularly across Southeast New Mexico and
the higher terrain from the Guadalupe Mountains south to the
Davis/Apache Mountains. A Fire Weather Watch is in effect.

High Winds are also possible across the Guadalupe Mountains Saturday
afternoon into Saturday night. A High Wind Watch is in effect.

Strong to severe thunderstorms may develop Monday afternoon and
evening over far eastern portions of the forecast area, generally
east of a Fluvanna to Longfellow line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:51 AM MDTHigh Wind WatchMAFEddy23 hr
Mar 24, 3:51 AM MDTHigh Wind WarningMAFEddy20 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.